National Cancer Institute NCI Cancer Bulletin: A Trusted Source for Cancer Research News
January 12, 2010 • Volume 7 / Number 1

Spotlight

Oncology Nursing
This is the third article in a series of stories related to oncology nursing. Look for the symbol on the left in an upcoming issue for the next article in the series.

New Cancer Drugs Bring New Side Effects, and Nurses Respond

A patient with a moderate rash following treatment with an EGFR-inhibitor. (Image courtesy of Pamela Viale) A patient with a moderate rash following treatment with an EGFR-inhibitor. (Image courtesy of Pamela Viale)

It’s a consistent finding among patients who take cancer drugs known as EGFR inhibitors: Those who develop a severe rash, often on the face, tend to have better outcomes than those who don’t. But this rash is not inconsequential. Along with other dermatologic side effects associated with these drugs, which include increasingly popular agents such as cetuximab (Erbitux) and erlotinib (Tarceva), the rashes can produce such significant discomfort, distress, and even life-threatening infections that either the physician or the patient often decides to delay or stop treatment.

For oncology nurses, who, along with physician assistants and nurse practitioners, often take the lead on managing related side effects from cancer treatments, the skin toxicities induced by EGFR inhibitors represent a significant clinical challenge: addressing the unique toxicities of the expanding arsenal of targeted therapies. To date, unfortunately, there are few evidence-based treatments for these side effects.

“We’ve traditionally done a good job of managing problems like myelosuppression, mucositis, and nausea,” said Ms. Pamela Hallquist Viale, an oncology nurse practitioner and nursing consultant in Saratoga, CA, referring to some of the side effects common with traditional chemotherapy. “The targeted therapies work differently, so they have different side effects. And now we’re just starting to become more familiar with how to best manage them.”

How and How Much

As for why the skin is unduly affected by these agents, certain components of the epidermis also have an abundance of receptors to the epidermal growth factor, as do the tumors for which these drugs have proven effective. Blocking the receptor causes a torrent of events—including inflammation and thinning of the skin—that can produce skin damage, most often the telltale rash on the face and upper torso, but also delayed effects such as eyelash lengthening and cracked fingernails. The rash has yet to be validated as a prognostic marker of response to these drugs.

As EGFR inhibitors have transitioned from clinical trials to the clinic, a more accurate assessment of the incidence and severity of the rash is beginning to emerge. The vast majority of patients will experience some form of rash following treatment with an EGFR inhibitor. And according to one survey of oncologists, up to one-third of patients had to have their EGFR inhibitor treatment discontinued as a result of a rash.

Dr. Lori Williams, a researcher and oncology nurse at The University of Texas M.D. Anderson Cancer Center, has a related concern. As EGFR inhibitors begin to be used in patients with earlier stage disease, she said, “I’m worried that there will be patients trying to carry on a normal life, and they might stop taking drugs because they’re scared of what they look like,” she said. “Facial rashes can be just as devastating as hair loss.”

Improving Management

Although there is a better appreciation for the side effects that EGFR inhibitors can inflict on patients, in relative terms, these are still early days for the drugs and very few randomized trials have been conducted to provide insight into how best to manage their side effects. Results from two trials have been published, with one study conducted at Memorial Sloan-Kettering Cancer Center (MSKCC) demonstrating modest efficacy in decreasing the severity of rash when patients use the oral antibiotic minocycline.

In the absence of published evidence, explained Ms. Beth Eaby, an oncology nurse at the University of Pennsylvania’s Abramson Cancer Center, the oncology community has leaned heavily on guidance from dermatologists about how best to handle the skin toxicities, which, in addition to the so-called papulopustular rashes on patients’ faces, also include severely dry skin.

“We have taken a lot from what the dermatologists have taught us, and what they say has worked in patients receiving these drugs,” she said.

Even so, managing these side effects often has come down to trial and error. The papulopustular rash is a case in point, explained Ms. Viale. Although it has been referred to as an “acne-form rash”—a term that is now widely discouraged—this severe irritation does not respond to traditional acne medicines, she said. Some acne medications actually make the problem worse, drying out the skin and abetting the development of infections. Clinical experience has shown that thick emollient creams, however, can be quite effective.

Because of the quality-of-life impact of skin toxicities and the potential to interfere with life-extending treatments, several groups have developed recommendations and algorithms on how best to manage them, including a 2009 report developed by a multidisciplinary working group convened by the National Comprehensive Cancer Network.

The data that are available suggest that prophylactic approaches to managing the rashes may have promise. In addition to the MSKCC trial, there are also the findings from a small, single-center clinical trial presented at the 2009 American Society of Clinical Oncology annual meeting. Patients in the trial had metastatic colorectal cancer and were to receive the EGFR inhibitor panitumumab (Vectibix). They were randomly assigned to receive either a reactive treatment after therapy had begun or a prophylactic approach initiated just before treatment that included a 6-week regimen of hydrocortisone, moisturizers, a moderately protective sunscreen (SPF 15 or higher) when needed, and the antibiotic doxycycline. Patients in the prophylactic arm had a greater than 50 percent reduction in severe skin toxicities and reported a better quality of life.

Dr. Williams, meanwhile, is working with dermatology colleagues at M.D. Anderson to better characterize these rashes. Although there is an established NCI-supported system for reporting and categorizing “adverse events,” including rashes, during the course of clinical trials, the work is part of an effort to establish reporting criteria for dermatologic toxicities that may be more effective in helping to gauge the seriousness of the rash and the impact of therapies on it. One idea under consideration, she explained, is using pictures of actual rashes that could help more precisely establish the different degrees of severity.

Because many of the targeted therapies are oral and taken at home, an image-based system for patients to record their symptoms could be valuable. “The fact that so many [of the targeted therapies] are oral is a big issue,” Dr. Williams noted. The increased availability of oral chemotherapy agents, she continued, “to some extent, has given health professionals a sense of loss of control over side effects.”

So, perhaps more than ever, the need to educate patients about how to understand and cope with potential side effects is critical. “We’ve got to reinforce to patients how important it is to do things like moisturize frequently or use a high SPF sun screen if they’re going to be in the sun for an extended time,” Ms. Viale said. “We’ve got to integrate that teaching component into our care, and we’re seeing progress there.”

Carmen Phillips